Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 277, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 5:08 PM CDT for Bond County, Fayette County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2023, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 16, 2023, 5:34 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bond County, IL, Fayette County, IL
The radar
The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
017
WUUS53 KLSX 162208
SVRLSX
ILC005-051-162300-
/O.NEW.KLSX.SV.W.0277.230716T2208Z-230716T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
508 PM CDT Sun Jul 16 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Bond County in south central Illinois...
Southwestern Fayette County in south central Illinois...
* Until 600 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located near Reno, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vandalia, Greenville, Mulberry Grove, Reno, Shobonier, Woburn,
Pleasant Mound, Pittsburg, Shafter, Smithboro, and Hagerstown.
This includes Interstate 70 in Illinois between exits 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8908 3882 8910 3882 8913 3881 8914
3892 8957 3898 8955 3895 8926 3903 8926
3903 8925 3905 8925 3903 8905
TIME...MOT...LOC 2208Z 279DEG 31KT 3899 8944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney3 follow-up statements
272
WWUS53 KLSX 162224
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
524 PM CDT Sun Jul 16 2023
ILC005-051-162300-
/O.CON.KLSX.SV.W.0277.000000T0000Z-230716T2300Z/
Bond IL-Fayette IL-
524 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BOND AND SOUTHWESTERN FAYETTE COUNTIES...
At 524 PM CDT, a severe thunderstorm was located near Mulberry Grove,
moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vandalia, Mulberry Grove, Shobonier, Woburn, Pittsburg, Shafter, and
Hagerstown.
This includes Interstate 70 in Illinois between exits 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 8908 3882 8910 3882 8913 3881 8914
3889 8931 3896 8935 3895 8926 3903 8926
3903 8925 3905 8925 3903 8905
TIME...MOT...LOC 2224Z 279DEG 36KT 3896 8922
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney732
WWUS53 KLSX 162229
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
529 PM CDT Sun Jul 16 2023
ILC005-162239-
/O.CAN.KLSX.SV.W.0277.000000T0000Z-230716T2300Z/
Bond IL-
529 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOND COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3886 8910 3892 8926 3903 8925 3903 8905
TIME...MOT...LOC 2229Z 279DEG 31KT 3895 8916
$$
ILC051-162300-
/O.CON.KLSX.SV.W.0277.000000T0000Z-230716T2300Z/
Fayette IL-
529 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL FAYETTE COUNTY...
At 529 PM CDT, a severe thunderstorm was located near Vandalia,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vandalia, Mulberry Grove, Shafter, and Hagerstown.
This includes Interstate 70 in Illinois between exits 61 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 8910 3892 8926 3903 8925 3903 8905
TIME...MOT...LOC 2229Z 279DEG 31KT 3895 8916
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney859
WWUS53 KLSX 162234
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
534 PM CDT Sun Jul 16 2023
ILC051-162244-
/O.CAN.KLSX.SV.W.0277.000000T0000Z-230716T2300Z/
Fayette IL-
534 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3886 8910 3892 8926 3903 8925 3903 8905
TIME...MOT...LOC 2232Z 279DEG 31KT 3894 8910
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:54 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 2:54 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1230 PM CDT Sun Jul 16 2023 Showers and thunderstorms will develop along a boundary moving into central MO early this afternoon impacting KCOU and KJEF. At this time I have flight conditions with the storms lowering to MVFR but they could certainly be lower at times along with stronger winds. This boundary will continue to move east and may generate additional scattered storms impacting KUIN and KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for these terminals and thus I just have VCTS at this time. Another round of showers and storms is expected from central MO through the St. Louis area from 02-03z through 07-09z prompting 6SM -SHRA VCTS in the terminals, however flight conditions could certainly be lower at times. Some of the terminals may also see visibility restrictions to MVFR at times outside of any showers and storms due to haze/smoke. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 3:03 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 303 PM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 303 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely tonight. Some of the storms could produce damaging winds this evening. Locally heavy rain is possible from central into east-central Missouri late evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across parts of the area Monday and Monday night. Several rounds of thunderstorms are expected Tuesday through Wednesday, some of which could be strong with locally heavy rain. There are additional chances of thunderstorms Thursday and Friday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, Jul 16, 4:29 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 2 S Wentzville 38.78N 90.85W
07/16/2023 St. Charles MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 16, 4:30 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
430 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 SW Pevely 38.27N 90.41W
07/16/2023 Jefferson MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 16, 4:31 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
431 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 1 SE De Soto 38.13N 90.55W
07/16/2023 Jefferson MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 16, 4:32 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 3 ESE Fairview Heights 38.58N 89.97W
07/16/2023 St. Clair IL Public
Report from mPING: Trees uprooted or
snapped.
&&Local storm report, Jul 16, 4:37 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
437 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg 3 NE Saint Charles 38.83N 90.48W
07/16/2023 St. Charles MO Law Enforcement
Sign blown over onto a car.
&&Local storm report, Jul 16, 4:41 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
441 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Tstm Wnd Dmg 2 ENE Maplewood 38.62N 90.29W
07/16/2023 St. Louis City MO Public
Wind estimated 50-60 mph at Hampton Ave and
I-44.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 46 min |
| Jul 16, 3:22 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 38 min |
| Jul 16, 3:33 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 30 min |
| Jul 16, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 27 min |
| Jul 16, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 26 min |
| Jul 16, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Montgomery | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.